Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 18, NWS Medford, OR

August 2, 2018Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this red flag warning at Aug 2, 2018, 2:49 PM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Aug 3, 2018, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2018, 2:49 PM PDT (21:49 UTC)
In effect from
Aug 3, 2018, 2:00 PM PDT
Expired
Aug 3, 2018, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS86 KMFR 022149
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
249 PM PDT Thu Aug 2 2018

...Dry, windy, and unstable across portions of Fire Weather Zone 
285 this afternoon and evening...

...Dry, windy, and unstable across portions of Fire Weather zones 
285 and 624 this afternoon and evening...

.This afternoon and Friday afternoon and evening, gusty southwest
through northwest winds are expected with continued low RH and a
Haines of 5 (Moderate).

CAZ285-031900-
/O.UPG.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/
/O.NEW.KMFR.FW.W.0018.180803T2100Z-180804T0300Z/
/O.CON.KMFR.FW.W.0017.000000T0000Z-180803T0300Z/
Modoc County Except for the Surprise Valley-
249 PM PDT Thu Aug 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR THE SOUTHEASTERN HALF OF
FIRE WEATHER ZONE 285...

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR MOST OF FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Friday.

* Impacts: Moderate and gusty westerly wind with low relative
  humidity is expected to result in High to Very High Fire Danger
  in the afternoons and evenings on both today and Friday. This
  will lead to the potential for significant spread of any new and
  existing fires.

* Affected area: Eastern and southeastern portions of Fire Weather
  Zone 285 in Modoc County In Northern CA.

* Wind: Southwest through northwest winds of 10 to 20 mph with 
  gusts 20 to 30 mph expected this afternoon and evening and 
  again Friday afternoon and evening. 

* Relative Humidity: 9 to 15 percent.

* For a detailed view of the advisory area, go to 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for
significant fire growth. 

&&

$$

ORZ624-031900-
/O.UPG.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/
/O.NEW.KMFR.FW.W.0018.180803T2100Z-180804T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
249 PM PDT Thu Aug 2 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR THE SOUTHEASTERN PORTION OF FIRE
WEATHER ZONE 624...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Friday. The
Fire Weather Watch is no longer in effect.

* Impacts: Moderate and gusty westerly wind with low relative
  humidity is expected to result in High to Very High Fire Danger
  in the afternoon and evening Friday. This will lead to the
  potential for significant spread of any new and existing fires.

* Affected area: In South Central OR...The southeastern portion of
  Fire Weather Zone 624 in far southeastern Klamath and
  southwestern Lake counties. Areas affected are south of Paisley
  and east of Bly, including Valley Falls, Lakeview, and New Pine
  Creek.

* Wind: Southwest becoming northwest 10 to 20 mph with gusts 20 to
  as high as 30 mph.

* Humidity: 10 to 15 percent.

* Haines Index: 5 (Moderate).

* For a detailed view of the advisory area, go to
  https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for
significant fire growth. 

&&

$$

BTL

Visit us at www.weather.gov/Medford
5 follow-up statements
651 
WWUS86 KMFR 030300
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
800 PM PDT Thu Aug 2 2018


...Dry, windy, and unstable across portions of Fire Weather zones
285 and 624 Friday afternoon and evening...

.Friday afternoon and evening, gusty southwest through northwest 
winds are expected with continued low RH and a Haines of 5 
(Moderate).

CAZ285-031300-
/O.EXP.KMFR.FW.W.0017.000000T0000Z-180803T0300Z/
/O.CON.KMFR.FW.W.0018.180803T2100Z-180804T0300Z/
Modoc County Except for the Surprise Valley-
800 PM PDT Thu Aug 2 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT
FRIDAY FOR STRONG GUSTY WIND WITH LOW RH FOR THE SOUTHEASTERN
HALF OF FIRE WEATHER ZONE 285...
...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR THE SOUTHEASTERN HALF OF FIRE
WEATHER ZONE 285...


The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Friday.

* Impacts: Moderate and gusty westerly wind with low relative
  humidity is expected to result in High to Very High Fire Danger
  Friday afternoon and evening. This will lead to the potential 
  for significant spread of any new and existing fires. 

* Affected area: Eastern and southeastern portions of Fire
  Weather Zone 285 in Modoc County In Northern CA. 

* Wind: Southwest through northwest winds of 10 to 20 mph with
  gusts 20 to 30 mph again Friday afternoon and evening.

* Relative Humidity: 9 to 15 percent.

* For a detailed view of the advisory area, go to 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds, low relative
humidity, unstable conditions, and dry fuels will create the
potential for significant fire growth.

&&

$$

ORZ624-031300-
/O.CON.KMFR.FW.W.0018.180803T2100Z-180804T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
800 PM PDT Thu Aug 2 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT
FRIDAY FOR STRONG GUSTY WIND WITH LOW RH FOR THE SOUTHEASTERN
PORTION OF FIRE WEATHER ZONE 624...

* Impacts: Moderate and gusty westerly wind with low relative
  humidity is expected to result in High to Very High Fire Danger
  Friday afternoon and evening. This will lead to the potential 
  for significant spread of any new and existing fires.

* Affected area: In South Central OR...The southeastern portion
  of Fire Weather Zone 624 in far southeastern Klamath and 
  southwestern Lake counties. Areas affected are south of 
  Paisley and east of Bly, including Valley Falls, Lakeview, 
  and New Pine Creek.

* Wind: Southwest becoming northwest 10 to 20 mph with gusts 20 
  to as high as 30 mph. 

* Humidity: 10 to 15 percent.

* Haines Index: 5 (Moderate).

* For a detailed view of the advisory area, go to 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds, low relative
humidity, unstable conditions, and dry fuels will create the
potential for significant fire growth.

&&

$$


Visit us at www.weather.gov/medford
842 
WWUS86 KMFR 030935
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
235 AM PDT Fri Aug 3 2018

...Dry, windy, and unstable across portions of Fire Weather zones
285 and 624 Friday afternoon and evening...

.Friday afternoon and evening, gusty southwest through northwest
winds are expected with continued low RH and a Haines of
5 (Moderate).

CAZ285-032145-
/O.CON.KMFR.FW.W.0018.180803T2100Z-180804T0300Z/
Modoc County Except for the Surprise Valley-
235 AM PDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 285...

* Impacts:  Moderate and gusty westerly wind with low relative
  humidity is expected to result in High to Very High Fire Danger
  Friday afternoon and evening. This will lead to the potential 
  for significant spread of any new and existing fires. 

* Affected area: Eastern and southeastern portions of Fire Weather
  Zone 285 in Modoc County In Northern CA. This includes Alturas
  and Adin.

* Wind: Southwest through northwest 10 to 15 mph with gusts up to 
  25 to 30 mph.

* Relative Humidity: 9 to 15 percent.

* For a detailed view of the advisory area, go to
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for
significant fire growth.

&&

$$

ORZ624-032145-
/O.CON.KMFR.FW.W.0018.180803T2100Z-180804T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
235 AM PDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 624...

* Impacts: Moderate and gusty westerly wind with low relative
  humidity is expected to result in High to Very High Fire Danger
  Friday afternoon and evening. This will lead to the potential 
  for significant spread of any new and existing fires.

* Affected area: The southeastern portion of Fire Weather Zone 624 
  in far southeastern Klamath and southwestern Lake counties. Areas
  affected are south of Paisley and east of Bly, including Valley 
  Falls, Lakeview, and New Pine Creek.

* Wind: Southwest becoming northwest 10 to 20 mph with gusts 20 
  to as high as 30 mph. 

* Humidity: 10 to 15 percent. 

* Haines Index: 5 (Moderate).

* For a detailed view of the advisory area, go to
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for
significant fire growth.

&&

$$


Visit us at www.weather.gov/Medford
004 
WWUS86 KMFR 032107
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
207 PM PDT Fri Aug 3 2018

CAZ285-040300-
/O.CON.KMFR.FW.W.0018.000000T0000Z-180804T0300Z/
Modoc County Except for the Surprise Valley-
207 PM PDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR PORTIONS OF FIRE 
WEATHER ZONE 285...

* Impacts: Moderate and gusty westerly wind with low relative
  humidity will lead to the potential for significant spread of 
  any new and existing fires. 

* Affected area: Eastern and southeastern portions of Fire Weather
  Zone 285 in Modoc County In Northern CA. This includes Alturas
  and Adin.

* Wind: Southwest through northwest 10 to 15 mph with gusts up to 30
  mph.

* Relative Humidity: 9 to 15 percent.

* For a detailed view of the advisory area, go to
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for
significant fire growth.

&&

$$

ORZ624-040300-
/O.CON.KMFR.FW.W.0018.000000T0000Z-180804T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
207 PM PDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR SOUTHEASTERN FIRE 
WEATHER ZONE 624...

* Impacts: Moderate and gusty westerly wind with low relative
  humidity will lead to the potential for significant spread of 
  any new and existing fires.

* Affected area: The southeastern portion of Fire Weather Zone 624 
  in far southeastern Klamath and southwestern Lake counties. Areas
  affected are south of Paisley and east of Bly, including Valley 
  Falls, Lakeview, and New Pine Creek.

* Wind: Southwest becoming northwest 10 to 20 mph with gusts to as
  high as 30 mph. 

* Humidity: 10 to 15 percent. 

* Haines Index: 5 (Moderate).

* For a detailed view of the advisory area, go to
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for
significant fire growth.

&&

$$


Visit us at www.weather.gov/Medford
746 
WWUS86 KMFR 032127 CCA
RFWMFR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Medford OR
227 PM PDT Fri Aug 3 2018

CAZ285-040300-
/O.CON.KMFR.FW.W.0018.000000T0000Z-180804T0300Z/
Modoc County Except for the Surprise Valley-
227 PM PDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR PORTIONS OF FIRE 
WEATHER ZONE 285...

* Impacts: Moderate and gusty westerly wind with low relative
  humidity will lead to the potential for significant spread of 
  any new and existing fires. 

* Affected area: Eastern and southeastern portions of Fire Weather
  Zone 285 in Modoc County In Northern CA. This includes Alturas
  and Adin.

* Wind: Southwest through northwest 10 to 15 mph with gusts up to 30
  mph.

* Relative Humidity: 9 to 15 percent.

* For a detailed view of the advisory area, go to
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for
significant fire growth.

&&

$$

ORZ624-040300-
/O.COR.KMFR.FW.W.0018.000000T0000Z-180804T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
227 PM PDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR SOUTHEASTERN FIRE 
WEATHER ZONE 624...

* Impacts: Moderate and gusty westerly wind with low relative
  humidity will lead to the potential for significant spread of 
  any new and existing fires.

* Affected area: The southeastern portion of Fire Weather Zone 624 
  in far southeastern Klamath and southwestern Lake counties. Areas
  affected are south of Paisley and east of Bly, including Valley 
  Falls, Lakeview, and New Pine Creek.

* Wind: Southwest becoming northwest 10 to 20 mph with gusts to as
  high as 30 mph. 

* Humidity: 10 to 15 percent. 

* For a detailed view of the advisory area, go to
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for
significant fire growth.

&&

$$


Visit us at www.weather.gov/Medford
885 
WWUS86 KMFR 040257
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
757 PM PDT Fri Aug 3 2018


CAZ285-040400-
/O.EXP.KMFR.FW.W.0018.000000T0000Z-180804T0300Z/
Modoc County Except for the Surprise Valley-
757 PM PDT Fri Aug 3 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG
GUSTY WIND WITH LOW HUMIDITY FOR FIRE WEATHER ZONE 285...

Relative humidities have risen and wind speeds will continue to 
lower this evening, so the Red Flag Warning will be allowed to
expire.

$$

ORZ624-040400-
/O.EXP.KMFR.FW.W.0018.000000T0000Z-180804T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
757 PM PDT Fri Aug 3 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG
GUSTY WIND WITH LOW HUMIDITY FOR FIRE WEATHER ZONE 624...

Relative humidities have risen and wind speeds will continue to 
lower this evening, so the Red Flag Warning will be allowed to
expire.

$$

MAS

Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 2, 9:01 AM PDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 9:01 AM PDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
901 AM PDT Thu Aug 2 2018

.DISCUSSION...Made some minor updates to sky coverage this
morning. The marine layer made it further inland than it did
yesterday morning, but not quite all the way to the Umpqua Divide
as was originally thought. Stratus only made it to just east of
I-5 and have updated this morning's forecast to reflect this.
Aside from the marine layer along the coast and in the Umpqua,
skies are clear but it's still smoky just about every where south
and east of the Umpqua Divide. Conditions this afternoon will be
similar to yesterday, but likely a few degrees cooler than
Wednesday. Breezy winds will pick up again this afternoon for all
areas, but winds will be strong enough east of the Cascades to
lead to fire weather concerns for southeastern Modoc County. See
RFWMFR for more details on this.

Tonight, another shortwave will move through the area and this
will serve to deepen the marine layer and reinforce the onshore
push leading to a further inland penetration of the marine layer.
Models indicate it could be deep enough to spill over the Umpqua
Divide and into the northern end of the Illinois Valley, but am
not expecting it to make it any further inland than that. For more
details on this, as well as the upcoming weather, see the
previous discussion below. /BR-y

&&

.AVIATION...For the 02/12Z TAFs...Along the coast, MVFR with areas of
IFR cigs/vis will continue into the morning. Marine clouds have made
it into the Umpqua Basin, thus expect terrain obscuration over the
coastal range. Cigs should burn off by late morning. Elsewhere,
expect areas of MVFR vis with local IFR due to numerous wildfires
burning in the area.

&&

.MARINE...Updated 800 AM PDT Thursday 02 August 2018...The thermal
trough will strengthen and shift towards the coast this afternoon
through Friday evening. This will bring Small Craft Advisory winds
and seas to areas south of Cape Blanco. Winds and seas will diminish
when the thermal trough weakens Saturday, then remain low through
Tuesday.

&&

.PREV DISCUSSION... /Issued 355 AM PDT Thu Aug 2 2018/

DISCUSSION...A southwest flow aloft remains over the area this
morning. The latest water vapor image shows a weak upper trough just
off southwest oregon. This will move onshore during the day. The
main affect from this will be increasing onshore flow with marine
stratus pushing further inland than it did yesterday morning and
cooler afternoon temperatures for inland locations. It was mentioned
in yesterday's afternoon discussion that Medford has hot 90 degrees
for 23 consecutive days, dating back to July 9 when it was 89. The
general consensus is we could hit 90 degrees again this afternoon
which would extend the streak to 24 days. The forecast high in
Medford is 90 degrees.

Marine stratus once again is over the marine waters and adjacent
inland coastal river valleys and Coquille Basin. The only difference
is the onshore flow is a bit stronger than yesterday morning and
this has allowed the marine stratus to push further inland. Right
now it's just west of Sutherlin and confidence is high it will push
further into the Umpqua Basin, including Roseburg early this
morning. The Umpqua Divide should be the extent of the marine
stratus early this morning. The marine layer is deeper this morning
and would not be surprised if patchy or areas of drizzle occur,
mainly at the coast from Cape Blanco north and interior sections of
Coos County early this morning. Like in previous days, the marine
stratus will peel back towards the coast during the morning and it
could clear out early to mid afternoon along the coast. Elsewhere,
other than a few high clouds moving from southwest to northeast,
skies will be clear.

Meanwhile gusty winds are expected east of the Cascades this
afternoon due a tightening pressure gradient and slightly stronger
upper level winds which could mix down near the surface. Winds are
not going to reach advisory criteria, but felt it was worth
mentioning due to critical fire conditions.

Another upper trough will move through the area Friday morning. This
will do two things. First, reinforce the onshore flow with the
marine stratus possibly sneaking into the northern end of the
Illinois Valley. Second, bring further cooling, likely ending the
consecutive streak of 90+ degrees in Medford.

Right now, some of the high res models suggest marine stratus could
move into the Illinois Valley and Grants Pass area, but they have a
tendency to overdo the moisture field. Right now, we think it will
not progress further than the Umpqua Divide, but a portion could
sneak into the Taylor Fire. The details on this could change, so
watch for updates.

A stronger upper trough will approach southwest Oregon Saturday. The
models vary slightly with the timing, but the general consensus is
it will move onshore in the afternoon during the time of max
heating. The combination of a slightly stronger trigger, increasing
mid level moisture and instability could result in a few isolated
thunderstorms developing north east of the Marble Mountains
towards Medicine Lake, southeast Modoc County, Cascades mainly
north of highway 140 and portions of Lake and Klamath County
Saturday afternoon and early evening. Keep in mind the details on
exact location of storms could change, so watch for updates.

The models, both operational and ensemble means are in pretty good
agreement with the placement and evolution of the upper low from
Sunday through at least the middle of next week. The net result will
be mainly dry conditions with temperatures heating up once again
starting Sunday and remaining hot through the mid next week. The
upper low will get cut off from the main flow and wobble around near
140W during this time.

As previously mentioned it will stay dry during this time. The one
exception could be Sunday afternoon and early evening. The GFS and
ECMWF show a shortwave being ejected ahead of the upper low on
Sunday. The models do differ slightly with the timing and strength
of the shortwave, but both suggest there may be enough instability,
moisture and trigger to warrant at least a slight chance of
thunderstorms for the Marble Mountains and northern Cascades and
portions of Lake and Klamath Counties. Thus, they have been added to
the forecast. After Sunday, there's sufficient evidence supporting
the dry and warmer forecast. -Petrucelli

FIRE WEATHER...Updated 400 AM PDT Wednesday, 1 August 2018...
A dry, stable southwest flow aloft remains over the area today. The
main concern today will be near critical fire conditions over
portions of Fire zone 285. Winds will be a bit stronger for areas
east of the Cascades this afternoon for two reasons. One the
pressure gradient is expected to be tighter and slightly stronger
winds aloft (near 700mb) which could mix down near the surface later
in the afternoon. Meanwhile relative humidities are expected to be
nearly the same as they were yesterday. Given the above mentioned
reasoning, The Fire Weather Watch for fire zone 285 for this
afternoon has been upgraded to a Red Flag Warning. Near Critical
concerns are also possible Fire zones 624, but not enough for Red
Flag conditions to be met, so we'll continue to headline. Model
soundings are indicating a solid Haines 5 for this afternoon where
we have the Red Flag Warning. Two things keeping it from being a 6
are slightly higher moisture at 700mb and weak cap between 700 and
500 mb.

Gusty winds and very low relative humidity will continue to be of
concern for areas east of the Cascades Friday, especially across the
Modoc. Watches remain in effect for Friday. Please see RFWMFR for
more details. Due to trends in the models toward drier and windier
conditions east of the Cascades, it is possible that these watch
areas might need to be expanded. However, RHs are expected to be on
the rise and winds will turn more westerly. Usually our east side
RFWs come with SW wind, so, we'll need to see how models trend over
time, especially north of the Modoc.

On Saturday, an upper level trough will move from west to east
across the forecast area. The combination of a slightly stronger
trigger, increasing mid level moisture and instability warrants at
least a slight chance of thunderstorms north east of the Marble
Mountains towards Medicine Lake, southeast Modoc County, Cascades
mainly north of highway 140 and portions of Lake and Klamath County
Saturday afternoon and early evening. Keep in mind the details on
exact location of storms could change, so watch for updates.

The models, both operational and ensemble means are in pretty good
agreement with the placement and evolution of the upper low from
Sunday through at least the middle of next week. The net result will
be mainly dry conditions with temperatures heating up once again
starting Sunday and remaining hot through the mid next week. The
upper low will get cut off from the main flow and wobble around near
140W during this time.

The one exception could be Sunday afternoon and early evening. The
GFS and ECMWF show a shortwave being ejected ahead of the upper low
on Sunday. The models differ slightly with the timing and strength
of the shortwave, but both suggest there may be enough instability,
moisture and trigger for isolated thunderstorms to develop over the
Marble Mountains, northern Cascades and portions of Lake and Klamath
Counties. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Friday afternoon through Friday evening
     for ORZ624.

CA...Fire Weather Watch from Friday afternoon through Friday evening
     for CAZ285.
     Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
     evening for CAZ285.

Pacific Coastal Waters...Small Craft Advisory from 2 PM this afternoon to 11 PM PDT
     Friday for PZZ356-376.

MNF/MAP/MSM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:52 AM PDTRed Flag WarningMFRModoc16 hr

Nearby

Red Flag Warnings in Oregon, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.